On the Well-Posedness of the Stochastic Allen-Cahn Equation in Two Dimensions

Peer reviewed: 
Yes, item is peer reviewed.
Scholarly level: 
Faculty/Staff
Date created: 
2011-12-31
Keywords: 
Numerical Analysis
Dynamical Systems
Probability
Abstract: 

White noise-driven nonlinear stochastic partial differential equations (SPDEs) of parabolic type are frequently used to model physical and biological systems in space dimensions d = 1,2,3. Whereas existence and uniqueness of weak solutions to these equations are well established in one dimension, the situation is different for d \geq 2. Despite their popularity in the applied sciences, higher dimensional versions of these SPDE models are generally assumed to be ill-posed by the mathematics community. We study this discrepancy on the specific example of the two dimensional Allen-Cahn equation driven by additive white noise. Since it is unclear how to define the notion of a weak solution to this equation, we regularize the noise and introduce a family of approximations. Based on heuristic arguments and numerical experiments, we conjecture that these approximations exhibit divergent behavior in the continuum limit. The results strongly suggest that a series of published numerical studies are problematic: shrinking the mesh size in these simulations does not lead to the recovery of a physically meaningful limit.

Language: 
English
Document type: 
Article
Rights: 
You are free to copy, distribute and transmit this work under the following conditions: You must give attribution to the work (but not in any way that suggests that the author endorses you or your use of the work); You may not use this work for commercial purposes; You may not alter, transform, or build upon this work. Any further uses require the permission of the rights holder (or author if no rights holder is listed). These rights are based on the Creative Commons Attribution-NonCommercial-NoDerivatives License.
Citation: 
Ryser, M. D., Nigam, N., & Tupper, P. F. (2012). On the well-posedness of the stochastic Allen–Cahn equation in two dimensions. Journal of Computational Physics, 231(6), 2537-2550. doi:10.1016/j.jcp.2011.12.002
Statistics: